Teenager on Remeron

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

tumblingmom
New Member


Date Joined Feb 2012
Total Posts : 6
   Posted 2/14/2012 5:38 PM (GMT -6)   
Hi Everyone,
Our teenage daughter is currently in hospital receiving treatment for depression and anxiety.  She has been on prozac for about 2 months and when admitted to hospital two weeks ago she was put on remeron.  The good thing is the remeron is allowing her to sleep at night but she is starting to put on weight.  We did not know initially that this was a side effect and since part of her depression was bullying over her weight we are a bit concerned.  She was never an overweight child rather a muscular very sporty child.
 
Has anyone has success with weight loss while on remeron? 
 
We have a meeting with her doctors at the end of this week and we will be discussing this, we am looking for some tips.
 
Thanks in advance
 
Supportive Parents

getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 42609
   Posted 2/14/2012 8:21 PM (GMT -6)   
I would discuss this with her doctor. Being overweight is depressing. I gained weight on prozac, I could look at food and gain weight. There are other meds that don't always cause weight gain. I would talk to the doctor about your concerns.

Walking helps, cutting out soda if she is drinking it. Switch to water. Lemon makes water easier to drink, plus gives you vitamin C. I walk and exercise as much as possible. Can you get her back into sports? That would help too.

I hope that things work out for all of you. I really think talking to the doctor about the side effects of the medication. How long has she been on the remeron? If it has been just a couple of weeks, this side effect could go away. But many anti depressants do cause weight gain.

Hugs, Karen
Moderator-Depression and fibromyalgia


fibromyalgia, Chronic fatigue, depression, allergies

Aurora60
Veteran Member


Date Joined Jul 2006
Total Posts : 1257
   Posted 2/14/2012 9:21 PM (GMT -6)   
Hi Tmom,
 
I have taken Remeron for about 10 years. I am on the 30 mg dose. I have been up to the highest, 45 mg. then went back to 30 and even tried to go back to the lowest 15 mg. Yes, it does make you gain weight. Just taking the med does not put the pounds on, it is the fact that this med gives you a very big appetite. I am on a very strict food plan right now and I am starting to lose but it is slow. I am also a senior citizen so my metabolism is slower but I am exercising, watching carbs, no sweets, not soda and I am losing. The reason I have stayed on Remeron so long is it was the only a/d med that really worked for me and did not give me all kinds of other side effects. I have tried at least 6 other a/d meds but this is the one that worked. I think you need to speak with the dr. to find out if there is another med that will work for your daughter but the one benefit of this med is that it helps with sleep which can be very important if you are depressed. Many other of the a/d meds also cause weight gain. It is a matter of discipline  and watching diet. I hope things work out for your daughter. My thought when I went on this was to help my depression and fix that problem first. Best of luck to you and your daughter.
 
Aurora

tumblingmom
New Member


Date Joined Feb 2012
Total Posts : 6
   Posted 2/14/2012 9:28 PM (GMT -6)   
Hi Karen,
Thank you for you response. Our daughter has been on remeron for 2weeks now.
We have a meeting at the end of the week with her doctors and it is one of our discussion topics.
She is a national level athlete so we know exercise will not be an issue when she is released from the hospital but we have read that even with exercise it is difficult to take the weight off. She has made some comments about gaining weight and we are concerned that this may hinder the progress that she has made.

Thank you,
Supportive Parents

Jim1969
Veteran Member


Date Joined Jul 2009
Total Posts : 2042
   Posted 2/14/2012 11:09 PM (GMT -6)   
In addition to talking with her doctor(s) it may also benefit you to talk with a dietitian who can help you come up with a healthy eating plan for your daughter. A dietitian can also help tailor her meals while she is in the hospital with doctor approval.

There is a lot of misconceptions and misinformation about food floating around...now more than ever.
2 confirmed herniated lumbar discs. Spinal Arthritis. Spinal Stenosis, diabetic peripheral nueropathy.
Moderator Depression Forum.

tumblingmom
New Member


Date Joined Feb 2012
Total Posts : 6
   Posted 2/15/2012 10:07 AM (GMT -6)   
Thank you all for your suggestions.
During our visit today, I will arrange for a meeting with the dietition. 
 
Thanks
Supportive Parents
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 18, 2018 12:58 PM (GMT -6)
There are a total of 3,004,326 posts in 329,134 threads.
View Active Threads


Who's Online
This forum has 161736 registered members. Please welcome our newest member, jjmck2.
240 Guest(s), 19 Registered Member(s) are currently online.  Details
M60 tanker, notsosicklygirl, Mind body spirit, 81GyGuy, Kent M., aidanw20, Rikky1, countess18, tickbite666, Serenity Now, Admin, sierraDon, InTheShop, ddyss, Szabo246, oregonhay, Normal59, moeskeeter, LoDesco